Minnesota, 2011

Flash Flooding and Heavy Rain in Minnesota, July 16, 2011

July 16, 2011 · NWS MPX · 4 events in 2 counties and zones

A small complex of thunderstorms developed across central Minnesota, and moved southeast across the northern Twin Cities Metro area and produced locally four to six inches of rainfall in less than 4 hours. A train derailed near Fridley due to a bridge being undermined from excessive rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small complex of thunderstorms developed across central Minnesota, and moved southeast across the northern Twin Cities Metro area and produced locally four to six inches of rainfall in less than 4 hours.

A train derailed near Fridley due to a bridge being undermined from excessive rainfall. Several water rescues were also performed around Fridley.

Some of the major roads that were closed during the height of the storm include;

McKnight at Hwy 36, |Interstate 35 at Interstate 694, |Highway 51 at Interstate 694.

The city of St. Anthony had 3 condo structures, 12 units each, that were flooded to the point that the local fire department had to cut off electric and gas to the buildings. Plus, the local Red Cross had to assist with finding housing for the displaced. There were also many homes with flooded basements in the same area (Fordham Drive, Shamrock Drive, Penrod Drive).

The city of New Brighton received an estimated 5 to 6 inches of rain in about a 2 hour period of time. This rain created numerous areas of flooding within the City. Significant flooding and damage occurred in the following locations: Garden View Apartments where their west side lower parking lot was underwater. An estimated 100 cars were damaged. Lakeside Mobile Home Park had numerous homes and vehicles that received significant water damage. There were also numerous other areas of the City that experienced high levels of water and damage to include the Hansen Park area, Pike Lake neighborhood, New Brighton Business Center, 400 block of Old Hwy 8 NW and Innsbruck Drive west of Silver Lake Rd. | |The city of Little Canada had damage to an office building that contained 6 tenants. The building had about 3 feet of water in it during the height of the storm.

The city of Shoreview had several homes with basement flooding. A couple were on Richmond Ave.

The city of Maplewood had a road wash out on Old County Road D just east of Highway 61. A major creek culvert goes under the roadway and it will need to be replaced as well as the road rebuilt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 16, 5:57 AM CST, 3 minutes earlier.

Area forecast discussion, Jul 16, 5:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 AM CDT SAT JUL 16 2011

.AVIATION... /12Z TAF ISSUANCE/

HEAVY RAIN NOW MOVING SOUTHEAST OF KMSP AND KRNH. HOWEVER...KEAU
IS IN THE PATH FOR STORMS WITH TORRENTIAL DOWNPOURS THROUGH 15Z
AS A CIRCULATION JUST EAST OF THE TWIN CITIES ROTATES SOUTHEAST.
CEILINGS AT OR BELOW 010 FOR A TIME THIS MORNING GRADUALLY LIFTING
INTO THE 015-025 RANGE BY LATE MORNING AND TO BETWEEN 025-035
EARLY THIS AFTERNOON. SOUTHERLY WINDS INCREASING THIS AFTERNOON
RAISES HOPE FOR SCT CONDITIONS...BUT LATEST CU RULE FROM THE NAM
IS QUITE NEGATIVE. NEXT CONCERN IS THE POTENTIAL FOR STORMS TO
DROP SE ACROSS THE TAF SITES AFTER 06Z TONIGHT. BOTH THE ARW AND
NMM WRF/S SHOW THIS SCENARIO. HOWEVER...SHORT TERM MODEL DATA
INDICATES 700MB TEMPERATURES RISING TO 14 DEG C OR HIGHER WHICH
MAY BE ENOUGH OF A CAP. CONFIDENCE NOT HIGH AND ONLY INDICATED
VCSH AT KAXN AND KSTC.

KMSP...PLENTY OF CONCERNS THIS MORNING AS THUNDERSTORM COMPLEX
CONTINUES TO MOVE EAST OF THE AIRPORT. THE WIND DIRECTION FOR AN
HOUR OR TWO IS LIKELY TO BE FROM THE NE AT 6 TO 12 KNOTS THEN TURN
MORE SE (120-150) FOR THE REST OF THE MORNING. CEILINGS BETWEEN
010-020 THIS MORNING WITH SOME INTERVALS OF BKN008. ANY CLEARING
SHOULD GIVE WAY TO MORE BKN CU DEVELOPMENT NEAR 030. VFR INDICATED
BY EVENING WITH A REMOTE CHANCE OF STORMS COMING IN FROM THE
NORTHWEST AROUND 17/12Z.

.DISCUSSION... /ISSUED 413 AM CDT SAT JUL 16 2011/

MCS OVER IOWA MAKING ITS WAY INTO SOUTHEASTERN MN. MODERATE TO STRONG
THETA E ADVECTION ABOVE EAST CENTRAL MN AND WEST CENTRAL WI
TAGGING UP WITH A VIGOROUS 250MB DIVERGENCE COUPLET. UPPER AIR
SUPPORT FOR CONVECTION WILL FADE BY LATER THIS MORNING...BUT
WARM FRONTAL BOUNDARY WILL REMAIN IN PLACE...ROUGHLY FROM KEAU
TO KLXL. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO PRODUCE
MODERATE RAINFALL...WITH KMPX 16/00Z PCPN WATER NEAR 2 INCHES. CU
RULE INDICATING SCT-BKN DECK SHOULD PRESIDE ACROSS MUCH OF CWA
RIGHT INTO LATE THIS AFTERNOON. REGENERATION OF SHOWERS AND THUNDERSTORMS
ANTICIPATED THIS AFTN OVER MOST OF FA. BEST CHANCE FOR SAME EXPECTED
EAST CENTRAL MN INTO WEST CENTRAL WI IN TANDEM WITH WEAKEST CAP
FEATURE PER 700MB.

DEW POINTS IN THE LOW TO MID 70S COMBINED WITH TEMPERATURES
SOARING INTO THE LOW TO MID 90S HAS PROMPTED UPGRADE FROM HEAT
WATCH TO WARNING OVER MOST OF MN AREA OF RESPONSIBILITY. WESTERN
TIER OF WEST CENTRAL WI FALLS UNDER HEAT WARNING STARTING EARLY
THIS AFTN. HEAT WARNING WILL LIKELY BECOME NECESSARY FOR REMAINDER
OF WI COUNTIES BY SUNDAY AFTERNOON. BUILDING OF MASSIVE 50H RIDGE
ACROSS UPPER MIDWEST WILL GUARANTEE HEAT WARNINGS LASTING INTO
WEDNESDAY EVENING.

PRESENCE OF SOLID CAP ACROSS MOST OF CWA DURING DAYLIGHT HOURS
ON SUNDAY INDICATIVE OF BEST CHANCE FOR DRY CONDITIONS DURING THE
NEXT 72 HOURS. WARM FRONTAL BOUNDARY WILL SLOWLY MAKES ITS WAY INTO
CENTRAL MN DURING THIS TIME FRAME...WITH BEST CHANCE FOR POPS
ASSOCIATED WITH SAME OVER NORTHERN QUARTER OF CWA SUNDAY EVENING
INTO TUESDAY AFTN. BEST MOISTURE TRANSPORT WILL DEVELOP OVER CENTRAL
MN SUNDAY EVENING. COULD BE SOME ISOLATED TRAINING WITH THUNDERSTORMS
AND LOCALLY HEAVE ONE TO TWO INCH RAINFALL AMOUNTS MAINLY NORTH OF
A LINE...FROM LITTLE FALLS TO MSP TO RED WING.

BEST CHANCE FOR WIDESPREAD CONVECTION WILL OCCUR THURSDAY AND FRIDAY
AS 998MB SURFACE CYCLONE BECOMES VISIBLE OVER EASTERN SODAK...ALONG
WITH MORE PRONOUNCED WARM FRONTAL BOUNDARY OCCURRING OVER SOUTHERN
/CENTRAL MN AND WEST CENTRAL WI. IF TRANSPORT VECTORS ARE CORRECT
LOOKS LIKE ANOTHER HEAVY RAIN EVENT SHAPING UP WITH WIDESPREAD
ONE TO TWO INCH AMOUNTS NOT OUT OF THE QUESTION.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT
     WEDNESDAY FOR ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-
     CHISAGO-DAKOTA-DOUGLAS-FARIBAULT-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WASECA-
     WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR FREEBORN-GOODHUE-STEELE.

WI...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT
     WEDNESDAY FOR POLK-ST. CROIX.

     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     RUSK.

&&

RAH/AJZ
Hazardous weather outlook, Jul 16, 4:21 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 AM CDT SAT JUL 16 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
521 AM CDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE EASTERN THIRD OF
THE REGION WILL DECREASE TO ISOLATED ACTIVITY THIS AFTERNOON
ACROSS EAST CENTRAL MINNESOTA...WITH A CHANCE FOR CONVECTIVE
ACTIVITY ACROSS WEST CENTRAL WISCONSIN DURING THE AFTERNOON
HOURS. ISOLATED RAINFALL AMOUNTS IN THE ONE INCH CATEGORY
MAY OCCUR AS THESE STORMS PASS YOUR LOCATION.

HOT AND HUMID CONDITIONS WILL BE SEEN ACROSS ALL OF CENTRAL
AND SOUTHERN MINNESOTA...TO INCLUDE WEST CENTRAL WISCONSIN THIS
AFTERNOON. HIGH TEMPERATURES WILL RISE INTO THE LOW TO MID
90S...AND HEAT INDICES'S WILL SOAR INTO THE 100 TO 105 DEGREE RANGE
ACROSS MOST OF THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
CENTRAL MINNESOTA...AND A PORTION OF WEST CENTRAL WISCONSIN SUNDAY
NIGHT INTO WEDNESDAY. CHANCES INCREASE FOR SHOWERS AND THUNDERSTORMS
THURSDAY INTO FRIDAY...AS A POTENT SURFACE LOW PRESSURE SYSTEM
MARCHES INTO EASTERN SOUTH DAKOTA.

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA FOR THE
REMAINDER OF THE WEEKEND...AND CONTINUE INTO WEDNESDAY...WITH HIGH
TEMPERATURES IN THE 90S...AND HEAT INDEX VALUES ABOVE 100 DEGREES. THE
HEAT INDEX VALUES SHOULD APPROACH OR SLIGHTLY EXCEED 105 DEGREES
DURING THIS TIME FRAME.

PLEASE SEE THE LATEST EXCESSIVE HEAT WATCH FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 43 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Ramsey

When
July 16, 6:00 AM CST
Where
Ramsey County, 0.98 mi E of Little Canada
Reported by
Trained Spotter
Coordinates
45.020, -93.080

A measured rainfall total of 5.50 inches fell in less than 4 hours.

Flash Flood, Ramsey

When
July 16, 6:30 AM CST to 8:30 AM CST
Where
Ramsey County, 2.57 mi SE of White Bear Lake to 2.48 mi SSE of North St Paul
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
45.050, -92.988

Several main highways, and secondary roads had significant flooding, with up to four feet of standing water in northern Ramsey County.

Flash Flood, Anoka

When
July 16, 6:30 AM CST to 8:30 AM CST
Where
Anoka County, Fridley to 0.86 mi N of Fridley
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
45.080, -93.250

Several main highways, and secondary roads had significant flooding, with up to four feet of standing water in southern Anoka County. A train was derailed near Fridley due to the excessive rainfall that caused erosion along a culvert.

Heavy Rain, Ramsey

When
July 16, 7:00 AM CST
Where
Ramsey County, 1.2 mi SW of North St Paul
Reported by
Trained Spotter
Coordinates
44.990, -93.020

A measured rainfall report of 5.44 inches fell in less than 4 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313357, 313351, 324556, 313358.